Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The sharpness of Kuznetsov's $ O(\sqrt{\Delta x})\ L\sp 1$-error estimate for monotone difference schemes


Authors: Tao Tang and Zhen Huan Teng
Journal: Math. Comp. 64 (1995), 581-589
MSC: Primary 65M25; Secondary 65M15
DOI: https://doi.org/10.1090/S0025-5718-1995-1270625-9
MathSciNet review: 1270625
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a lower error bound for monotone difference schemes to the solution of the linear advection equation with BV initial data. A rigorous analysis shows that for any monotone difference scheme the lower $ {L^1}$-error bound is $ O(\sqrt {\Delta x} )$, where $ \Delta x$ is the spatial stepsize.


References [Enhancements On Off] (What's this?)

  • [1] P. Brenner, V. Thomée, and L. B. Wahlbin, Besov spaces and applications to difference methods for initial value problems (A. Dold and B. Eckmann, eds.), Lecture Notes in Math., vol. 434, Springer-Verlag, Berlin and New York, 1975. MR 0461121 (57:1106)
  • [2] M. Crandall and A. Majda, Monotone difference approximations to scalar conservation laws, Math. Comp. 34 (1980), 1-21. MR 551288 (81b:65079)
  • [3] E. Engquist and S. Osher, One-sided difference approximation for nonlinear conservation laws, Math. Comp. 36 (1981), 321-351. MR 606500 (82c:65056)
  • [4] A. Harten, J. M. Hyman, and P. D. Lax, On finite difference approximations and entropy conditions for shocks, Comm. Pure Appl. Math. 29 (1976), 297-322. MR 0413526 (54:1640)
  • [5] G. W. Hedstrom, The rate of convergence of some difference schemes, SIAM J. Numer. Anal. 5 (1968), 363-406. MR 0230489 (37:6051)
  • [6] N. N. Kuznetsov, On stable methods for solving non-linear first order partial differential equations in the class of discontinuous functions, Topics in Numerical Analysis III (Proc. Roy. Irish Acad. Conf.) (J. J. H. Miller, ed.), Academic Press, London, 1977, pp. 183-197. MR 0657786 (58:31874)
  • [7] M. M. Loève, Probability theory I, Graduate Texts in Math., vol. 45, Springer-Verlag, 1977, pp. 22-23. MR 0651017 (58:31324a)
  • [8] R. Sanders, On convergence of monotone finite difference schemes with variable spatial differencing, Math. Comp. 40 (1983), 91-106. MR 679435 (84a:65075)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M25, 65M15

Retrieve articles in all journals with MSC: 65M25, 65M15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1995-1270625-9
Keywords: Monotone difference scheme, error estimate, lower error bound
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society